Washington, 2011Hail and Damaging Winds in Washington, May 31, 2011
May 31, 2011 · NWS PDT · 6 events in 2 counties and zones
Thunderstorms during the afternoon and early evening produced hail and isolated wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms during the afternoon and early evening produced hail and isolated wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 31, 1:11 PM PST, 2 hours 29 minutes earlier.
Area forecast discussion, May 31, 1:11 PM PST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
211 PM PDT TUE MAY 31 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY. UPPER LEVEL LOW SPINNING OFF
THE WEST COAST WITH A STRONG JET INTO NORTHERN CALIFORNIA AND
SOUTHEASTERN OREGON. PLENTY OF ATMOSPHERIC INSTABILITY TODAY WITH
GOOD SOUTHERLY FLOW ALOFT. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED
THIS AFTERNOON AND WILL CONTINUE INTO THE EVENING. A FEW REPORTS OF
SMALL HAIL AND HEAVY RAIN SO FAR...HOWEVER EXPECT INTENSITY TO
INCREASE SOME SO COULD SEE A FEW STRONGER STORMS INTO THE EVENING.
MAIN CONCERNS WOULD BE HEAVY RAIN...GUSTY SOUTH WINDS AND HAIL. THE
UPPER LOW MOVES SLOWLY INLAND WEDNESDAY AND WILL BE OVER WASHINGTON
AND OREGON. THE AIRMASS REMAINS UNSTABLE WITH COOLER AIR ALOFT.
SHOWERS AND SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN. BY THURSDAY
THE LOW IS STARTING TO MOVE EAST OF THE FORECAST AREA. WILL CONTINUE
TO SEE SHOWERS HOWEVER THUNDERSTORM COVERAGE SHOULD BE LIMITED TO
THE EASTERN PORTIONS ALONG THE IDAHO BORDER. BREEZY WEST WINDS ARE
LIKELY THROUGH THE COLUMBIA BASIN. A WEAK UPPER RIDGE WILL BUILD
OVER THE REGION FRIDAY AS THE NEXT UPPER LOW MOVES TOWARD
CALIFORNIA. THIS SHOULD BRING A WARMING AND DRYING TREND. 94
.LONG TERM...FRIDAY NIGHT THROUGH TUESDAY. UPPER LOW PRESSURE
SYSTEM MOVES JUST INSIDE OF 130W BEFORE MOVING SOUTH ALONG
CALIFORNIA COAST THROUGH SUNDAY. THIS WILL LEAD TO DRIER AND MUCH
WARMER CONDITIONS SATURDAY AND SUNDAY. THE LOW PRESSURE IS THEN
EXPECTED TO TRACK NORTHEAST THROUGH NEVADA WITH AN ADDITIONAL LOW
PRESSURE AREA DEVELOPING OVER THE PACIFIC NORTHWEST WITH COOLER AND
UNSETTLED WEATHER RETURNING TO THE AREA FOR MONDAY AND TUESDAY. ML
&&
.AVIATION...00Z TAFS. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS
WILL CONTINUE OVER THE AREA THROUGH 04Z. MVFR CEILING AND
VISIBILITY CONDITIONS ARE POSSIBLE WITH THE STRONGEST STORMS AS
HEAVY RAIN IS POSSIBLE. WINDS WILL BE SHIFTING WEST TO NORTHWEST 10
TO 20 MPH AND WILL BE GUSTY NEAR THUNDERSTORMS. AFTER
04Z...ISOLATED SHOWERS WILL CONTINUE THROUGH THE NIGHT THEN SOME
CLEARING FOR WEDNESDAY MORNING WITH ISOLATED THUNDERSTORMS POSSIBLE
AGAIN WEDNESDAY AFTERNOON. ML
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 47 65 45 64 / 60 50 50 40
ALW 49 65 47 64 / 60 50 50 40
PSC 49 69 48 68 / 60 50 50 30
YKM 45 64 41 65 / 70 50 50 30
HRI 47 66 47 67 / 60 50 50 40
ELN 45 63 45 65 / 80 50 50 30
RDM 36 57 36 58 / 60 50 50 40
LGD 42 60 42 57 / 60 50 50 40
GCD 40 61 39 58 / 60 50 50 40
DLS 48 65 48 64 / 70 50 50 40
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&
THREAT INDEX
WEDNESDAY : YELLOW
THURSDAY : GREEN
FRIDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
94/93/93
Hazardous weather outlook, May 31, 4:00 AM PST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT TUE MAY 31 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
011200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PDT TUE MAY 31 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
AN UPPER LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION TODAY WITH
COLDER AIR ALOFT. THIS COLD AIR IN THE MID AND UPPER LEVELS WILL
CREATE STEEP TEMPERATURE LAPSE RATES WHICH WILL RESULT IN
INSTABILITY. IN ADDITION THERE WILL BE A GREATER AMOUNT OF
DIRECTIONAL SHEAR WITH HEIGHT. THESE FEATURES COMBINED WITH SURFACE
HEATING WILL CREATE AN ATMOSPHERE CONDUCIVE TO THUNDERSTORM
DEVELOPMENT OVER ALL OF THE FORECAST AREA...ESPECIALLY IN THE
EASTERN THIRD...OVER THE BLUE MOUNTAINS EASTWARD AND SOUTHWARD. SOME
OF THE STRONGER THUNDERSTORMS COULD BECOME LONGER LIVED ROTATIONAL
STORMS THAT BECOME MARGINALLY SEVERE...AND COULD PRODUCE STRONG
GUSTY WINDS...HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAINFALL.
STAY ALERT TO THE LATEST FORECASTS AND KEEP ALERT TO ANY POSSIBLE
ISSUANCES OF SIGNIFICANT WEATHER STATEMENTS OR POSSIBLE SEVERE
THUNDERSTORM WARNINGS THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS WEDNESDAY
EAST SLOPES OF THE WASHINGTON CASCADES, SIMCOE HIGHLANDS,
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON, KITTITAS VALLEY,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS
OF WASHINGTON, EASTERN COLUMBIA RIVER GORGE OF OREGON, NORTH
CENTRAL OREGON, EAST SLOPES OF THE OREGON CASCADES, LOWER
COLUMBIA BASIN OF OREGON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON, JOHN DAY
BASIN, OCHOCO-JOHN DAY HIGHLANDS
THE UPPER LOW PRESSURE SYSTEM WILL PERSIST OVER THE REGION AND
ACTUALLY BECOME MORE CENTERED OVER THE FORECAST AREA ON WEDNESDAY.
AS A RESULT THE STEEP TEMPERATURE LAPSE RATES WILL PERSIST AND THE
ATMOSPHERE WILL REMAIN FAVORABLE FOR THUNDERSTORM DEVELOPMENT OVER
THE ENTIRE FORECAST AREA. THOUGH THUNDERSTORMS ARE NOT EXPECTED TO
BE SEVERE SOME OF THE STRONGER STORMS MAY PRODUCE SMALL HAIL...GUSTY
WINDS...FREQUENT LIGHTNING AND HEAVY RAINFALL.
MORE STABLE AIR WILL MOVE INTO THE REGION ON THURSDAY PUSHING THE
THUNDERSTORM POTENTIAL TO COVER ONLY THE EXTREME NORTHEAST PART OF
THE FORECAST AREA. A WARMING TREND IS EXPECTED TO TAKE PLACE DURING
THE EXTENDED PERIOD WITH MAXIMUM TEMPERATURES REACHING NORMAL
READINGS BY THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.In the hours before
Special weather statement, May 31, 1:17 PM PST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
217 PM PDT TUE MAY 31 2011
ORZ041-WAZ024-521-312145-
EAST COLUMBIA RIVER GORGE OR-EASTERN COLUMBIA RIVER GORGE OF
WASHINGTON WA-SIMCOE HIGHLANDS WA-
217 PM PDT TUE MAY 31 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILLIAM AND EASTERN
KLICKITAT COUNTIES UNTIL 245 PM PDT...
AT 206 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER ARLINGTON...MOVING NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4567 12033 4603 12026 4603 11990 4590 11996
4589 12000 4585 11998 4566 12002
TIME...MOT...LOC 2115Z 189DEG 15KT 4577 12018
DGWSpecial weather statement, May 31, 2:09 PM PST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
309 PM PDT TUE MAY 31 2011
ORZ044-508-312245-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON OR-LOWER COLUMBIA
BASIN OF OREGON OR-
309 PM PDT TUE MAY 31 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORROW COUNTY UNTIL 345
PM PDT...
AT 300 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF LEXINGTON...MOVING NORTH
NORTHWEST AT 20 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4585 11981 4579 11946 4544 11963 4550 11993
TIME...MOT...LOC 2208Z 195DEG 18KT 4558 11974
DGW
Thunderstorm Wind, Benton
- When
- May 31, 3:40 PM PST to 3:41 PM PST
- Where
- Benton County, 3.42 mi WSW of Prosser to 3.38 mi W of Prosser
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- County Official
- Coordinates
- 46.190, -119.840
Swirling winds from a thunderstorm gust front picked up lawn furniture which flew 500 feet, crashed into, and broke the back window of a car traveling along Byron Road west of Prosser. Cushions from the furniture traveled 300-400 yards across the Yakima River. The swirling winds were about 5 yards wide and traveled 250 yards to the north and then dissipated in trees north of the Yakima River.
Thunderstorm Wind, Benton
- When
- May 31, 4:30 PM PST
- Where
- Benton County, 9.19 mi NW of Hanford Works
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.657, -119.578
Hail, Walla Walla
- When
- May 31, 6:30 PM PST
- Where
- Walla Walla County, 2.04 mi WNW of Touchet
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.040, -118.710
Hail up to 3/4 inch diameter covered the ground.
Hail, Walla Walla
- When
- May 31, 6:30 PM PST
- Where
- Walla Walla County, 2.77 mi WSW of Touchet
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 46.010, -118.720
Hail, Walla Walla
- When
- May 31, 6:30 PM PST
- Where
- Walla Walla County, 2.77 mi WSW of Touchet
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 46.010, -118.720
Hail, Walla Walla
- When
- May 31, 6:30 PM PST
- Where
- Walla Walla County, 2.77 mi WSW of Touchet
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.010, -118.720
Hail accompanied by very heavy rainfall.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Lake Michigan, May 31, 20111 death · 1 event
- Tornado and Hail in Michigan, May 31, 2011$103,000 · EF1 · 10 events
- Hail and Damaging Winds in Michigan, May 31, 2011$81,000 · 60 kt wind · 11 events
- High Wind in North Dakota, May 31, 201150 kt wind · 36 events
- High Wind in California, May 31, 2011$25,000 · 70 kt wind · 1 event
- Hail in New Mexico, May 31, 2011$1,000 · 1.75 in hail · 11 events
- Hail and Damaging Wind in Texas, May 31, 2011$5,000 · 2.5 in hail · 9 events
- Marine Thunderstorm Winds in Lake Superior, May 31, 201155 kt wind · 8 events
- Drought in Florida, May 31, 20116 events
- Hail in Texas, May 31, 20112.75 in hail · 6 events
- Hail in Missouri, May 31, 20111.25 in hail · 5 events
- Marine Thunderstorm Winds in Lake Michigan, May 31, 20115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312877, 312947, 312878, 312879, 312881, 312882.